Alert archive / Washington / Flash Flood Warnings in 2005

Flash Flood Warning 2, NWS Pendleton, OR

May 9, 2005Kittitas County, Washington

NWS Pendleton, OR issued this flash flood warning at May 9, 2005, 6:44 PM PDT for Kittitas County, Washington. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2005, 6:44 PM PDT (01:44 UTC)
Expired
May 10, 2005, 1:00 AM PDT
In force
6 hr
Issued by
NWS Pendleton, OR
Area
Counties, with a storm outline in the text

County Kittitas County, WA

The radar

The Pendleton radar (KPDT), 187 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 1.7 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2005-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2005-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KPDT 100149
FFWPDT
WAC037-100800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
644 PM PDT MON MAY 9 2005

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KITTITAS COUNTY IN CENTRAL WASHINGTON
  THIS INCLUDES THE CITY OF ELLENSBURG

* UNTIL 100 AM PDT

* AT 640 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAINFALL OVER THE WARNED AREA. PROLONGED HEAVY RAINFALL IS   
  ANTICIPATED AND THIS WILL LEAD TO FLASH FLOODING. THIS WARNING     
  REPLACES THE URBAN AND SMALL STREAM FLOOD ADVISORY THAT WAS IN     
  EFFECT FOR KITTITAS COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KITTITAS...
  THORP AND TEANAWAY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 4695 12095 4688 12036 4678 12026 4678 12005
      4682 11999 4718 12008 4737 12090

$$
1 follow-up statement
000 
WGUS76 KPDT 100617
FFSPDT
WAC037-101415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
1117 PM PDT MON MAY 9 2005

...A FLASH FLOOD WARNING CONTINUES IN EFFECT UNTIL 715 AM PDT FOR
   CENTRAL KITTITAS COUNTY...

AT 1101 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF MODERATE TO HEAVY RAINFALL MOVING INTO KITTITAS 
COUNTY...

A LINE OF MODERATE TO HEAVY SHOWERS CONTINUE TO FEED INTO KITTITAS 
COUNTY...TRAINING OVER AREAS THAT HAVE RECEIVED OVER AN INCH OF RAIN 
THIS EVENING.  THE ELLENSBURG AIRPORT HAS HAD 1.27 INCHES OF 
RAINFALL WITH THE LAST 24 HOURS...AND SAWMILL FLATS HAS RECEIVED 
1.24 INCHES OF RAIN IN THE LAST 24 HOURS.  DRAINAGE DITCHES AND 
SMALL STREAMS ARE RUNNING HIGH...AND THE CONTINUED THREAT OF 
MODERATE TO HEAVY SHOWERS MAY LEAD TO FLASH FLOODING.  
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN EXTENDED THROUGH 7 AM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4707 12117 4690 12061 4678 12026 4717 12008
      4745 12112

$$

CP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at May 9, 2:30 PM PDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 9, 2:30 PM PDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
230 PM PDT MON MAY 9 2005

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...THE FLASH FLOOD
WATCH FOR NORTHEAST OREGON WILL BE CANCELED SHORTLY AS THE THREAT
FOR WIDESPREAD FLASH FLOODING WILL DECREASE AS THE WEATHER
DISTURBANCE HAS MOVED NORTH AND INSTABILITY WILL DECREASE WITH THE
SUN SETTING. HOWEVER...AN ENERGETIC UPPER LOW PRESSURE SYSTEM WILL
CONTINUE TO BRING SHOWERS AND SOME THUNDERSTORMS WITH HEAVY RAIN
ACROSS THE AREA THIS EVENING.  A LINE OF THUNDERSTORMS MOVED UP THE
YAKIMA VALLEY EARLIER THIS AFTERNOON AND BROUGHT HEAVY RAIN AND
URBAN FLOODING TO YAKIMA AND NEARBY LOCATIONS.  A SMALL AND BRIEF
TORNADO WAS ALSO REPORTED NORTHEAST OF YAKIMA BY SEVERAL SPOTTERS.
THE BAND OF PRECIPITATION AND THUNDERSTORMS THAT BROUGHT THE HEAVY
RAIN TO THE YAKIMA VALLEY IS STILL OVER YAKIMA COUNTY AND IS MOVING
NORTHWARD.  IT IS NOT CURRENTLY CREATING HEAVY RAIN BUT WILL BE
MONITORED FOR A THREAT OF SMALL STREAM AND URBAN FLOODING.  TOMORROW
WILL BE ANOTHER CLOUDY DAY WITH NUMEROUS SHOWERS BUT THERE IS
WARMING ALOFT AND THUNDERSTORMS ARE NOT EXPECTED.  SNOW LEVELS LOWER
TO AROUND 5500 FEET OVERNIGHT TONIGHT BUT WITH LIGHTER PRECIPITATION
ACCUMULATIONS ARE EXPECTED TO BE LESS THAN AN INCH EXCEPT FOR HIGHER
ELEVATIONS.  TUESDAY NIGHT THROUGH WEDNESDAY NIGHT THERE WILL BE A
DRYING TREND AS THE UPPER LOW EXITS THE PACIFIC NORTHWEST.  80

.LONG TERM...THURSDAY THROUGH MONDAY...QUIETER PERIOD IN STORE AS
UPPER RIDGE BUILDS OVER THE AREA FOR THE END OF THE WEEK BRINGING
WARMER AND DRIER WEATHER. ECMWF HOLDS ONTO THE RIDGE A LITTLE LONGER
INTO SATURDAY WHILE THE GFS PUSHES A WEAK COLD FRONT ACROSS THE
REGION. FOR NOW HAVE INTRODUCED SLIGHT CHANCE POPS FOR SATURDAY
THROUGH MONDAY AND SLIGHTLY COOLER TEMPERATURES SUNDAY AND MONDAY
AFTER WE WARM WELL INTO THE 70S LOWER ELEVATIONS THURSDAY-
SATURDAY. COULD BE SOME THUNDERSTORMS SATURDAY AFTERNOON BUT FOR NOW
JUST LEFT A MENTION OF SHOWERS. 78

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  45  58  42  65 /  60  50  30  10
ALW  47  60  45  67 /  60  60  30  10
PSC  49  65  45  72 /  60  30  20  10
YKM  44  63  40  69 /  60  50  20  10
HRI  47  63  44  70 /  60  40  30  10
ELN  49  56  39  68 /  60  50  20  10
RDM  36  55  33  61 /  70  50  20  10
LGD  43  51  42  58 /  90  50  50  20
5J0  37  54  42  61 /  90  60  30  20
DLS  51  59  45  70 /  60  50  20  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
80/78
Hazardous weather outlook, May 9, 3:50 PM PDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
350 PM PDT MON MAY 9 2005

UPDATED TO REMOVE THREAT OF FLASH FLOODING FROM NORTHEAST OREGON

WAZ024>030-ORZ041>050-101200-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
350 PM PDT MON MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     EAST COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, LOWER COLUMBIA BASIN OF OREGON,
     FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH
TONIGHT. EXPECT HEAVY RAIN WITH SOME OF THE THUNDERSTORMS THIS
EVENING AND A CHANCE OF URBAN AND SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE LOW RESPONSIBLE FOR THE SHOWERS AND THUNDERSTORMS WILL MOVE EAST
INTO SOUTHWEST IDAHO ON TUESDAY WITH SHOWERS CONTINUING TO WRAP
AROUND THE LOW AND ACROSS EASTERN WASHINGTON AND OREGON.  THE LOW
WILL SLOWLY EXIT THE REGION WEDNESDAY WITH SHOWERS DIMINISHING. DRY
CONDITIONS ARE EXPECTED THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND THIS EVENING DUE TO THE FLASH
FLOOD POTENTIAL.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, May 9, 12:59 PM PDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1259 PM PDT MON MAY 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     HAIL             1 N WAPATO              46.45N 120.41W
05/09/2005  0.25 INCH        YAKIMA             WA   TRAINED SPOTTER

            VERY HEAVY RAIN AND SMALL HAIL

&&

JAS

Nearby

Flash Flood Warnings in Washington, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.